Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 86, NWS Lake Charles, LA

May 22, 2008Avoyelles Parish, Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 22, 2008, 3:25 PM CDT for Avoyelles Parish, Rapides Parish, Louisiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2008, 3:25 PM CDT (20:25 UTC)
Expired
May 22, 2008, 4:00 PM CDT
In force
35 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Avoyelles Parish, LA, Rapides Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3226 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 222025
SVRLCH
LAC009-079-222100-
/O.NEW.KLCH.SV.W.0086.080522T2025Z-080522T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
325 PM CDT THU MAY 22 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN AVOYELLES PARISH IN CENTRAL LOUISIANA...
  NORTHEASTERN RAPIDES PARISH IN CENTRAL LOUISIANA...

* UNTIL 400 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES SOUTHWEST OF DEVILLE...OR ABOUT 8 MILES
  WEST OF EFFIE...AND MOVING NORTH AT 26 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES WEST OF DEVILLE BY 345 PM CDT...

LAT...LON 3148 9216 3146 9216 3142 9214 3141 9214
      3137 9210 3112 9223 3118 9243 3146 9235
      3149 9220
TIME...MOT...LOC 2025Z 194DEG 22KT 3125 9229

$$

SNAVELY
1 follow-up statement
000 
WWUS54 KLCH 222049
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
348 PM CDT THU MAY 22 2008

LAC009-079-222100-
/O.CON.KLCH.SV.W.0086.000000T0000Z-080522T2100Z/
RAPIDES LA-AVOYELLES LA-
348 PM CDT THU MAY 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN AVOYELLES AND NORTHEASTERN RAPIDES PARISHES...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES WEST OF DEVILLE...OR ABOUT 9 MILES
EAST OF PINEVILLE...MOVING NORTH AT 25 MPH.

LAT...LON 3148 9217 3142 9214 3141 9214 3137 9210
      3122 9223 3125 9241 3146 9235 3149 9220
TIME...MOT...LOC 2048Z 194DEG 22KT 3139 9225

$$

SNAVELY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:15 AM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 22, 10:15 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1015 AM CDT THU MAY 22 2008

.DISCUSSION...REGIONAL 88DS SHOW SCATTERED RW/TRW ASSOCIATED WITH
ADVANCING SHORTWAVE ABOUT TO MOVE INTO THE TX ZONES...WITH
ADDITIONAL CONVECTION NOTED OVER THE COASTAL WATERS MAINLY WEST OF
MARSH ISLAND. ADJUSTED POPS FOR THE REMAINDER OF TEH MORNING TO
BETTER SUIT ONGOING TRENDS...WITH HIGHEST POPS ACROSS SE TX.
CONTINUED INHERITED POPS FOR THE AFTERNOON WITH HIGHEST POPS OVER
THE ERN 1/2 OF THE AREA AS THE SHORTWAVE CONTINUES TO MOVE E/NE
ACROSS THE AREA.

UPDATE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 421 AM CDT THU MAY 22 2008/

.DISCUSSION...
CURRENT SFC ANALYSIS SHOWS RATHER LARGE AND DEEP (983MB) SFC LOW
OVER THE TX/OK PANHANDLES...WHICH IS KEEPING WINDS UP WEST OF THE
SABINE INTO TX...AND COASTAL WATERS. TEMPS ACROSS THE REGION ARE
RATHER WARM...WITH SE TX BPT REMAINING IN THE UPPER 70S.
ELSEWHERE...LOWER TO MID 70S PREVAIL.

CLOUDS WILL CONTINUE TO INCREASE TODAY WITH THE APPROACHING TX
COASTAL BEND UPPER LEVEL DISTURBANCE. THIS UPPER LEVEL SHORTWAVE
TROF WILL INTERACT WITH MOISTURE AND A SURFACE TROUGH/WAVE FROM
THE YUCATAN. THE GREATEST MOISTURE AND LIFT APPEARS TO BE OVER
CENTRAL AND SOUTH CENTRAL LA AND POINTS EAST...WHERE THE INHERITED
50% LOOKS GOOD...GRADUALLY DECREASING TO 30% FOR SE TX. WITH THE
INCREASED CLOUD COVER...LEFT HIGHS IN THE UPPER 80S OVER LA...
APPROACHING 90S ACROSS THE INLAND SE TX LAKES REGION.

AS THE DISTURBANCE LIFTS NE OF THE REGION THIS EVENING...POPS WILL
DIMINISH GREATLY OVER SE TX/W LA...WITH 20% LEFT FOR CENTRAL AND
SOUTH CENTRAL LA FOR EARLY EVENING LINGERING CONVECTION.

LEFT A TAD
GREATER POPS FOR FRI AS WELL ACROSS C AND SC LA FOR LINGERING
MOISTURE INTERACTING WITH DAYTIME HEATING AND INSTABILITY.

FOR THE REMAINDER OF THE FORECAST THIS WEEKEND AND EARLY NEXT
WEEK...HIGH PRESSURE AT THE SFC AND ALOFT WILL SETTLE OVER THE
REGION...AND REMAIN DUE TO AN EXPECTED OMEGA BLOCK FORMING. EXPECT ABOVE
NORMAL TEMPS IN THE LOWER TO POSSIBLE MID 90S FOR AFTERNOON
HIGHS...AND LOWER 70S FOR OVERNIGHT LOWS...WHICH IS ABOUT 4-5
DEGREES ABOVE NORMAL FOR LATE MAY. LEFT AT LEAST A SLIGHT CHANCE
FOR AFTERNOON SHRA/TSRA EACH DAY THROUGH TUESDAY..AS IT APPEARS
THAT SOME MOISTURE WILL BE AVAILABLE...AS WELL AS POSSIBLE SEA-
BREEZE ACTION. BOTH THE GFS AND ECMWF BRING VERY DRY 1000-500MB
AIR BEGINNING WED...WHICH WILL BASICALLY PUT A LID ON ANY TSRA OR
EVEN SHRA DEVELOPMENT.

THE LATEST 8-14 DAY OUTLOOK FROM THE CLIMATE PREDICTION CENTER
CONTINUES THIS TREND RIGHT INTO THE FIRST FEW DAYS OF JUNE.

DML

AVIATION...
MIFR CEILINGS ALREADY AFFECTING BPT/LCH SITES WITH THE APPROACH OF
THE SHORTWAVE...WITH VCSH BEGINNING 12Z...AND VCTS BY THE
AFTERNOON HOURS AT ALL SITES.

DML/JT

MARINE...
SE WINDS 15-20KT WITH GRADUALLY INCREASING SEAS 4 TO 6 FEET WILL
CONTINUE FOR MOST OF THE DAY...THUS SMALL CRAFT EXERCISE CAUTION
HEADLINED. AS THE PRESSURE GRADIENT RELAXES A BIT BY FRI...SE
WINDS WILL DIMINISH DOWN TO 10-15 KTS...AND SEAS 3-4 FT...THROUGH
EARLY NEXT WEEK. A RATHER PERSISTENT WX PATTERN EXPECTED WITH ONLY
ISOLATED LATE NIGHT/EARLY MORNING NOCTURNAL SHRA/TSRA EXPECTED.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  87  76  91  77 /  40  10  20  20
KBPT  87  76  91  75 /  40  10  20  10
KAEX  88  72  92  72 /  40  20  20  20
KLFT  88  72  90  74 /  50  20  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

25
Hazardous weather outlook, May 22, 4:26 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
426 AM CDT THU MAY 22 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-231100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
426 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING TEXAS COASTAL BEND UPPER LEVEL DISTURBANCE WILL
INTERACT WITH A SURFACE WAVE FROM THE YUCATAN TO BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS THURSDAY. THE HIGHEST CHANCES WILL BE OVER
CENTRAL AND SOUTH CENTRAL LOUISIANA. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FOR THE REMAINDER OF THE FORECAST THIS WEEKEND THROUGH NEXT WEEK...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL DOMINATE THE REGION.
EXPECT ABOVE NORMAL TEMPERATURES IN THE LOWER TO MID 90S FOR
AFTERNOON HIGHS...AND LOWER TO MID 70S FOR OVERNIGHT LOWS...WHICH
IS ABOUT 5 DEGREES ABOVE NORMAL FOR LATE MAY. EXPECT AT LEAST A
SLIGHT CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH
TUESDAY...WITH DRIER AIR ALOFT PUTTING THE LID ON ANY DEVELOPMENT
BY WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DML

In the hours before

Local storm report, May 22, 1:36 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
136 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     HAIL             ORANGE                  30.10N 93.76W
05/22/2008  E0.75 INCH       ORANGE             TX   LAW ENFORCEMENT

            PENNY SIZED HAIL REPORTED BY SHERIFFS OFFICE IN THE
            ORANGE AREA.

&&

JNUNN
Local storm report, May 22, 1:40 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
140 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             GROVES                  29.95N 93.92W
05/22/2008  M0.88 INCH       JEFFERSON          TX   LAW ENFORCEMENT

            QUARTER SIZED HAIL REPORTED IN GROVES BY SHERIFFS OFFICE.

&&

JNUNN
Local storm report, May 22, 1:58 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
158 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     HAIL             4 W JOHNSON BAYOU       29.78N 93.73W
05/22/2008  E0.75 INCH       CAMERON            LA   PUBLIC

&&

DLANDREN
Local storm report, May 22, 1:59 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
159 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     TSTM WND DMG     4 W JOHNSON BAYOU       29.78N 93.73W
05/22/2008                   CAMERON            LA   PUBLIC

            SEVERAL TREES BLOWN DOWN

&&

DLANDREN
Local storm report, May 22, 2:12 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
212 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     4 NNW CALL              30.66N 93.90W
05/22/2008                   JASPER             TX   LAW ENFORCEMENT

            TREE DAMAGE AROUND KIRBYVILLE WITH POWER OUTAGES.

&&

DLANDREN
Local storm report, May 22, 2:18 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
218 PM CDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             4 NNW ROSEPINE          30.98N 93.30W
05/22/2008  E0.75 INCH       VERNON             LA   PUBLIC

&&

DLANDREN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:24 PM CDTRiver Flood WarningLCHBeauregard, Calcasieu36 hr
May 22, 10:43 AM CDTSpecial Marine WarningLCH32 min
May 22, 12:52 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon23 min
May 22, 1:18 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon42 min
May 22, 1:59 PM CDTSevere Thunderstorm WarningLCHVernon31 min
May 22, 5:01 PM CDTFlash Flood WarningLCHLafayette, Saint Landry, Saint Martin3 hr
May 22, 5:22 PM CDTSevere Thunderstorm WarningLCHSaint Martin38 min
May 22, 5:26 PM CDTRiver Flood WarningLCHLafayette, Vermilion15 hr
May 22, 5:57 PM CDTSevere Thunderstorm WarningLCHSaint Martin20 min
May 22, 6:58 PM CDTSevere Thunderstorm WarningLCHSaint Martin, St. Mary17 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.